Local

Studies link COVID-19 vaccines to temporary changes in menstrual cycles

INDIANAPOLIS (WISH) — Two new studies link COVID-19 vaccines to temporary changes in menstrual cycles. It’s the latest research published on a symptom many women have voiced concerns about.

The most recent study came out last week in the journal of BMJ Medicine. Researchers surveyed around 20,000 women and determined that the COVID-19 vaccine caused most to have a slightly longer period, totaling less than a day’s increase in length. However, when the women got two shots during a menstrual cycle, the study found that their periods lasted about four days longer.

Scientists said the changes are temporary and corroborate information found in the study published by Science Advances over the summer. The study found that COVID-19 vaccines caused an immune response in some women, resulting in temporary changes such as increased bleeding during menstrual cycles.

“I think that is the most important thing to get this message across, that, ‘Hey – this can happen. This can be normal and it doesn’t mean you are going to have problems in the future,’” Dr. Jennifer Tinder, an OB-GYN at Axia Women’s Health in Carmel, said.

The Science Advances study surveyed around 39,000 women. It found that 42% of the women who had regular menstrual cycles experienced heavier bleeding after a COVID-19 shot, while 44% of the women reported no change.

When it came to people who typically do not have a period, due to birth control, menopause, or gender-affirming hormones, the survey found that 66% reported some breakthrough bleeding after getting the COVID-19 shot.

Tinder says it’s important to know these changes are not hormonal and will not impact your fertility or ovarian function.

“Short-term changes in your menstruation have not caused long-term effects. The thought is, it is more of an inflammatory response, as your immune system is being stressed in order to expose you to this potential disease that could, later on, cause harm. And I think it is important to note that getting the vaccine, although you might have these short-term changes, shouldn’t cause long-term effects,” Tinder said.

Tinder also said any changes to a menstrual cycle should not last beyond three months. If the changes are longer, it could be an indication of an underlying issue that is not related to the COVID-19 shot. In this case, women are urged to seek guidance from a doctor.